GI events are most common bleeding complication 1 year after PCI

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - PCI

One year after patients underwent PCIs, approximately 1 percent had gastrointestinal bleeding, which was associated with an increased risk for all-cause mortality and the composite of death, MI or stroke.

An analysis found that predictors of gastrointestinal bleeding included older age, previous bleeding, history of malignancy, smoking and triple antirhombotic therapy.

Lead researcher Konstantinos C. Koskinas, MD, MSc, of the Department of Cardiology at Bern University Hospital in Bern, Switzerland, and colleagues published their findings online in Circulation: Cardiovascular Interventions on April 24.

They evaluated 6,212 patients who underwent PCI at Bern University Hospital and had unrestricted use of drug-eluting stents between January 2009 and June 2012. Patients were followed for a year and assessed for major adverse and cerebrovascular events, bleeding complications and medical treatment.

Of the 5,848 patients who were followed for the full 12 months, 65 (1.04 percent) had gastrointestinal bleeding, which was the most frequent site of bleeding. The mean time of gastrointestinal bleeding was 119 days after PCI, and the monthly event rate was highest during the first 30 days following surgery.

The researchers said that 29 percent of the gastrointestinal bleeding events occurred within 30 days of PCI, while 15 percent occurred when patients were in the hospital.

In addition, 45.5 percent of patients were treated for stable coronary artery disease, 28.8 percent were treated for non-STEMI acute coronary syndrome and 25.7 percent were treated for STEMI.

According to the researchers, limitations of the study included its observational, nonrandomized, single-center design. They also said the registry did not evaluate predictors and clinical outcomes of gastrointestinal bleeding, although the researchers defined the bleeding events as outcome measures during the one-year follow-up period.